Colorado, 2021Wildfire in Colorado, April 11 to 15, 2021
April 11 to 15, 2021 · NWS GJT · 1 event in 1 county or zone
Extremely dry and windy conditions, combined with critically dry vegetation, led to an uncontrolled agricultural burn that became a wildfire approximately 10 miles southeast of Meeker.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extremely dry and windy conditions, combined with critically dry vegetation, led to an uncontrolled agricultural burn that became a wildfire approximately 10 miles southeast of Meeker.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 11, 1:35 PM MST, 5 minutes earlier.
Area forecast discussion, Apr 11, 1:35 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
235 PM MDT Sun Apr 11 2021
.SHORT TERM...(Tonight through Monday night)
Issued at 235 PM MDT Sun Apr 11 2021
We have another mostly sunny day across the Western Slope with just
a few patches of diurnally driven cumulus clouds drifting over the
higher ridgetops near the Continental Divide. The cold front that
was located just to the north of the forecast area overnight has now
pushed through the entire region as analyzed by the 18Z WPC surface
analysis. With no moisture to work with, the front passed through
with little fanfare and really nothing more than a wind shift. While
temperatures are a touch cooler today across northeast Utah and
northwest Colorado in response, elsewhere conditions are largely
unchanged compared to yesterday. That means above seasonal
temperatures and more spectacular springtime weather.
With that being said, post-frontal winds have already started
increasing and that trend will continue through the afternoon.
Wind gusts of 30 to as high as 40 mph will be common, particularly
in the higher elevations. Short term forecast soundings continue to
show a lot of what we already know: the atmosphere is really dry.
Combined with deep mixing and gusty winds, critical fire weather is
once again a concern. Made no changes to the ongoing Red Flag
Warning for fire weather zones 207 and 295 (below 8000 feet) which
runs until 0800 PM MDT. To give an idea of how extreme some of the
conditions are in the low elevations of southwest Colorado, the
latest observation from Durango Airport (KDRO) shows a temperature
of 68F, a dew point of -1F and a relative humidity of just 6%. To
make matters worse, winds are currently gusting to 35 mph. That's
about as critical as it gets for fire weather.
Winds will diminish within an hour or so after sunset and quiet,
mainly clear, seasonably cool weather follows overnight. Heading
into the new work week on Monday, mid-level flow over the
forecast area becomes zonal so not really expecting any big
changes compared to today. Temperatures may be a few degrees
cooler and clouds may increase some during the day, but overall
another pleasant day in store. The good news is that the threat of
fire weather should be much more localized as winds won't be as
strong. By Monday night, clouds increase in earnest as a deep
mid-level trough digs into the Great Basin. More on that in the
long term discussion below.
.LONG TERM...(Tuesday through Sunday)
Issued at 235 PM MDT Sun Apr 11 2021
Scattered snow showers are expected to break out in the higher
terrain of western Colorado and eastern Utah very early on Tuesday
morning as our next storm system approaches from the west. Forecast
guidance remains in good agreement regarding the arrival of the
first surge of moisture expected to work through the Four Corners
around the base of the trough around or shortly before 12z Tuesday.
Total precipitation in the mountains has increased slightly in this
forecast cycle, with around 0.2 to 0.5" of liquid expected through
Tuesday and into Wednesday morning before a dry slot moves northward
into eastern Utah and western Colorado. Fast southwesterly flow
aloft will likely result in typical orographic precipitation trends,
with most of the lower valleys seeing very limited action with this
first wave. That being said, forecast guidance (especially the NAM)
has introduced some light shower activity into the valleys, with
places like Grand Junction, Montrose, and even Durango possibly
seeing a few hundredths of an inch. The best timeframe for seeing
some liquid in the valleys will come on Tuesday late afternoon and
early evening when the most favorable combination of lift and
saturation through the column passes through.
Forecast confidence diminishes rapidly from Wednesday through the
end of the long-term forecast period. This is due to several
differences in model guidance with regard to exactly how long low
pressure will linger in the Great Basin/Rocky Mountain region. Both
the GFS and ECMWF support the idea of the Tuesday-Wednesday trough
cutting off over the interior Rockies region. However, neither model
has shown much consistency at all with regard to where the center of
this low will weigh anchor through mid/late week, and how it will
eventually dissipate and/or eject eastward into the central plains.
The best consensus forecast for now will be for a continuation of
shower activity in the northern portions of both Utah and Colorado
on Wednesday through Thursday, with very limited precipitation in
central/southern Utah and Colorado. Fast mid and upper-level flow is
likely to persist around the base of this trough, with fire weather
concerns a possibility on Wednesday and Thursday for the southern
fringes of Utah and Colorado near the Four Corners. The GFS appears
to be a bit more progressive in nature sliding the lingering upper-
level low pressure system eastward by Thursday evening into Friday.
This may result in another more defined round of precipitation for
all mountain ranges and possibly the central and southern valleys,
however this forecast is far from a lock as the ECMWF keeps the
center of the low over 200 miles farther northwest. It does appear
as though by Saturday, both major global models develop some more
staunch ridging over the western coast of the USA, which will help
to shunt this large, lingering storm system farther east.
Despite such a complex forecast through the middle and end of the
week, there are some details that are more certain for now.
Precipitation is likely on Tuesday into Wednesday, with some
springtime snow likely in the higher terrain. Temperatures are
likely to drop back to near average or even slightly below average
from Wednesday through Saturday as a large trough develops over the
western CONUS. Finally, showery weather is likely in the higher
terrain each day through the end of the week, even if total
precipitation amounts remain relatively light. Persons travelling or
recreating in the mountains are likely to see a chance for brief
bursts of rain or snow, and possibly some thunder each day during
the afternoon peak heating hours.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1141 AM MDT Sun Apr 11 2021
VFR will continue at all terminals today and tomorrow. Expect
gusty afternoon winds out of the west with the strongest winds
likely at DRO and GUC.
&&
.FIRE WEATHER...
Issued at 235 PM MDT Sun Apr 11 2021
The ongoing Red Flag Warning in effect for fire weather zones 207
and 295 (below 8000 feet) remains on track and made no changes
with this afternoon's package. Latest observations continue to
show a very dry air mass in place with relative humidities running
in the 6-10% range. Combined with winds gusting to 25-35 mph,
conditions are critical and will remain so through sunset. Beyond
that, humidity will recover and winds will diminish which will end
the threat of fire weather overnight.
Dry conditions will remain in place on Monday, but winds are not
likely to be as strong. Still can't rule out a few spots in
southwest Colorado reaching criteria again, but confidence both
spatially and temporally is not high enough to consider additional
highlights at this time.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ207-295.
UT...None.
&&
SHORT TERM...MDM
LONG TERM...MAC
AVIATION...MAC
FIRE WEATHER...MDM
Hazardous weather outlook, Apr 11, 3:20 AM MST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
420 AM MDT Sun Apr 11 2021
COZ001>014-017>023-UTZ022>025-027>029-121030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
420 AM MDT Sun Apr 11 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditions are expected to develop across
the Four Corners region this afternoon/evening as breezy west
winds develop. Low relative humidity combined with gusty winds and
dry fine fuels poses a heightened fire danger.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Unsettled conditions are expected during the coming week as a
quasi-stationary low pressure system forms to the northwest.
Periodic mountain snow is expected Tuesday through Saturday,
mainly above 9,000 feet. At this time, snowfall rates are
projected to be low and as a result, minor impacts are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Central Yampa River Basin
- When
- April 11, 1:40 PM MST to April 15, 3:30 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The 8 Road Fire began from human-causes on April 11th 10 miles southeast of Meeker and grew to 890 acres before being contained several days later.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Florida, April 11, 20211 death · $53,000 · EF0 · 7 events
- Flood in Pennsylvania, April 11, 20211 death · 1 event
- Hail and Damaging Winds in Florida, April 11, 2021$33,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Florida, April 11, 20212 in hail · 26 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 11, 202155 kt wind · 25 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, April 11, 202158 kt wind · 21 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 11, 20211.75 in hail · 16 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 11, 20217 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 11, 20216 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 11, 20214 events
- Frost and Freeze in Oregon, April 11, 20213 events
- Heavy Rain in Hawaii, April 11 to 18, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942231.